Utah, 2022

High Wind in Utah, May 8, 2022

May 8, 2022 · NWS GJT · 1 event in 1 county or zone

The second in a series of shortwave troughs lifted out of a broad trough anchored over the Pacific Northwest. The shortwave and associated surface cold front tracked over the Northern Rockies and caused the pressure gradient to tighten aloft.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The second in a series of shortwave troughs lifted out of a broad trough anchored over the Pacific Northwest. The shortwave and associated surface cold front tracked over the Northern Rockies and caused the pressure gradient to tighten aloft. Gusty winds accompanied the system with widespread winds of 45 mph reported. There were localized gusts of greater than 58 mph which met high wind criteria across the Arches and Grand Flat areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 8:53 PM MST, 22 minutes earlier.

Area forecast discussion, May 8, 8:53 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
953 PM MDT Sun May 8 2022

.UPDATE...
Issued at 945 PM MDT Sun May 8 2022

Another windy evening...another night to try and out guess Mother
Nature. Southwest prefrontal winds remain strong over the 4
Corners into our western I-70 corridor and models suggest at least
a few more hours to the advisories have been extended. Like last
night the frontal boundary and any shower activity was fruitful
at getting gusts over 60 mph to the ground. Models and some
guidance suggest this happening over our eastern I-70 corridor
late tonight so upgraded those to high wind warnings. We have seen
this occur with the fropa at Meeker and with some nearby showers
at Rifle. We'll see how this works out but for the most part winds
should not be this strong on Monday

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 248 PM MDT Sun May 8 2022

Winds aloft continue to strengthen as another shortwave rolls
through the broad PacNW low. GJT's 12 sounding and BUFKIT analyses
suggest a deep boundary layer, mixing up to nearly 500mb which,
based on current Mesoscale Analysis, has winds ranging from 40 to
65 kts across the zone. Deep mixing is evident with frequent
surface observations pinging in from all corners of the CWA with
gusts of 40 to 55 mph over valleys and over 70 mph recorded atop
mountain sensors. As the evening progresses, the gradient aloft
tightens and drags another cold front across the region. Showers
and thunderstorms will favor northern terrain once again, with
outflow boundaries locally enhancing gusts. Snow levels do drop in
the wake of the cold front, though accumulation will light and
generally above 8000 feet. A 700 mb jet preceding the front is
projected to intensify late this evening, which could result in
some of the strongest gusts recorded thus far. Still anticipate
the surface to decouple, and reduce winds at valley floors
overnight; however, the 700 mb jet will remain stretched from the
Four Corners area up toward southeast Wyoming with winds ranging
from 45 to 60 kts. Thus, mountainous terrain poking through or
just below this pressure level won't see much relief tonight, and
will likely see strongest gusts between midnight and 600 AM MDT.
Tonight's cold front and low-level jet will shift east of the
Divide by Monday morning. However, despite this system's
departure, the next low diving south along the California coast
will tip winds aloft back from the southwest. The jet overhead
does lift north throughout the day, though, not quickly enough to
allow winds to subside at the surface. And thus, the breezy
pattern continues. Diurnal mixing brings enhanced upper level
winds down to valley floors by late morning, meanwhile, mountain
zones may not see any break from wind at all. Temperatures will
moderate on Monday due to the cold front passage. Northern zones
observe the larger temperature gradient between today and Monday's
high, while southern CO and UT may only fluctuate by a few
degrees.

.LONG TERM...(Tuesday through Sunday)
Issued at 333 PM MDT Sun May 8 2022

The latest medium range models were in very good agreement for the
remainder of the week. All were consistent in depicting a strong,
more southerly flow Tuesday and Wednesday ahead of what feels like
a quasi-permanent mid-level longwave trough over the West. Very
little moisture entrained in this flow, while warm air advection
drives temperatures back to around 10 degrees above normal by
Wednesday afternoon. It's likely that this pattern will continue
to generate critical fire weather conditions once again Tuesday
and therefore a Fire Weather Watch has been hoisted with this
package. The potential for similar conditions exists Wednesday as
well.

The pattern finally shifts Wednesday night as the trough over the
West moves from the western Great Basin, then lifts northeast
across the forecast area Thursday. Expect wind to persist at least
through Wednesday morning before decreasing later in the day as
the negative tilt trough lifts north of the forecast area.
Moisture appears limited with this system so except for scattered
showers across the north, dry weather will continue for much of
the area. Isolated showers linger along the northern Continental
Divide Thursday night into Friday morning in the zonal flow in the
wake of the trough. Temperatures cool to a few degrees below
normal levels on Thursday with the passage of a cold front
associated with this system, then recover to near normal Friday.

Flow shifts to the northwest this weekend as a ridge of high
pressure develops over the West Coast. Except for some low
probability showers over the northern Colorado mountains Saturday,
models suggest dry and less windy conditions this weekend.
Temperatures will continue to moderate rising to about 5 degrees
above normal on average by Sunday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 549 PM MDT Sun May 8 2022

Unusually strong and gusty southwest winds continue across the
region this evening and will remain strong overnight with gusts
35 to 50 kts possible. Areas of blowing dust in southwestern
Colorado and southeastern Utah will see reduced visibility this
evening. Expect Low-Level Wind Sheer and turbulence in the
mountain areas overnight. Winds will decrease in the early morning
hours, but will remain gusty through the day Monday. High-based
rain showers across the northern areas will continue overnight
with light rain, gusty winds and possible isolated thunderstorms.
Showers will generally move north out of the area by 12Z.

&&

.FIRE WEATHER...
Issued at 253 PM MDT Sun May 8 2022

Another cold front will drag across northern zones tonight,
increasing the spread of showers and thunderstorms. Snow levels
plummet across northern ranges tonight, though little accumulation
is expected below 8000 ft. Storms that develop along or south of
the I-70 corridor will only enhance surface winds due to outflow
boundaries, providing minimal (or zero) precip to the ground. The
southern half of the region will not see much in terms of
moisture, though, strong winds aloft will continue to gust through
sunset. A low level jet intensifies directly overhead this
evening and tonight, resulting in strong southwest winds to
persist over all mountain zones (with the exception of UT Fire
Zones 485 and 486). Any valleys that see relief from winds
overnight will ramp back up late Monday morning, resulting in
another critical fire weather day. Flow turns from the southwest
ahead of the next approaching system, which only invigorates
warm, dry and windy conditions through the beginning of the week.
Critical conditions are projected to last for several days, with
a Fire Weather Watch now in effect for Tuesday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 AM MDT Monday for COZ003-004-009-010-012-
     013-017>019.

     Wind Advisory until 1 AM MDT Monday for COZ006-011-020-021.

     Red Flag Warning until 10 PM MDT this evening for COZ207-290-292-
     294-295.

     Red Flag Warning from 11 AM to 10 PM MDT Monday for COZ207-290-
     292-294-295.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for COZ207-290-292-294-295.

     High Wind Warning until 1 AM MDT Monday for COZ007-008.

UT...Wind Advisory until 9 AM MDT Monday for UTZ025-028.

     Wind Advisory until 1 AM MDT Monday for UTZ022-027-029.

&&

UPDATE...15
SHORT TERM...ERW
LONG TERM...NL
AVIATION...TGJT
FIRE WEATHER...ERW
Hazardous weather outlook, May 8, 3:53 AM MST, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MDT Sun May 8 2022

COZ001>014-017>023-UTZ022>025-027>029-091100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MDT Sun May 8 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Wind gusts of 40 to 60 mph will be common across most of the area
today. Critical fire weather conditions are expected in portions
of southwest Colorado today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind gusts of 30 to 50 mph will be common across most of the area
Monday. Gusty winds are forecasted to continue Tuesday and
beyond. Critical fire weather conditions are expected Monday and
will likely remain in place through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 8, 6:14 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
714 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 3 SSE WOODY CREEK       39.23N 106.87W
05/08/2022  M56 MPH          PITKIN             CO   ASOS

            ASOS STATION KASE ASPEN-PITKIN CNTY AIRPORT.

&&
Local storm report, May 8, 6:15 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
715 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     NON-TSTM WND GST 3 WSW OXFORD            37.15N 107.77W
05/08/2022  M56 MPH          LA PLATA           CO   ASOS

            ASOS STATION KDRO DURANGO LA PLATA CNTY
            AIRPORT.

&&
Local storm report, May 8, 6:18 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
718 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
05/08/2022  M83 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

0642 PM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
05/08/2022  M56 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

0648 PM     NON-TSTM WND GST 4 NNE POWDERHORN        38.33N 107.09W
05/08/2022  M56 MPH          GUNNISON           CO   MESONET

            MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
            3N.

0615 PM     NON-TSTM WND GST 1 E BLANDING MUNI ARPT  37.58N 109.47W
05/08/2022  M53 MPH          SAN JUAN           UT   AWOS

            AWOS STATION KBDG BLANDING.

0527 PM     NON-TSTM WND GST 5 SW CORTEZ             37.30N 108.63W
05/08/2022  M51 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.

&&
Local storm report, May 8, 7:07 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
807 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     NON-TSTM WND GST 2 E RIFLE               39.53N 107.73W
05/08/2022  M63 MPH          GARFIELD           CO   ASOS

            ASOS STATION KRIL GARFIELD COUNTY RGNL AP.

0706 PM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
05/08/2022  M59 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

0642 PM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
05/08/2022  M56 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

0654 PM     NON-TSTM WND GST 7 WNW DOVE CREEK        37.81N 109.02W
05/08/2022  M56 MPH          DOLORES            CO   MESONET

            MESONET STATION CO133 491S068 DOVE CREEK.

0755 PM     NON-TSTM WND GST 3 N DELTA               38.78N 108.07W
05/08/2022  M56 MPH          DELTA              CO   AWOS

            AWOS STATION KAJZ BLAKE FIELD AIRPORT,
            DELTA.

0658 PM     NON-TSTM WND GST 1 NNE NATURITA          38.23N 108.56W
05/08/2022  M55 MPH          MONTROSE           CO   MESONET

            MESONET STATION NUCC2 NUCLA, NATURITA 1NNE.

&&
Local storm report, May 8, 7:38 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
838 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 4 NNW BURNS             39.92N 106.92W
05/08/2022  M62 MPH          EAGLE              CO   MESONET

            MESONET STATION STHC2 HANGMAN, BURNS 3NW.

0800 PM     NON-TSTM WND GST 2 E MONTICELLO          37.87N 109.31W
05/08/2022  M61 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMPO US-491 AT MP 2
            MONTICELLO POE.

0706 PM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
05/08/2022  M58 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

0740 PM     NON-TSTM WND GST 2 E MONTICELLO          37.87N 109.31W
05/08/2022  M58 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMPO US-491 AT MP 2
            MONTICELLO POE.

0735 PM     NON-TSTM WND GST 7 WNW DOVE CREEK        37.81N 109.02W
05/08/2022  M57 MPH          DOLORES            CO   MESONET

            MESONET STATION CO133 491S068 DOVE CREEK.

&&
Local storm report, May 8, 8:11 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
911 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
05/08/2022  M66 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
May 8, 9:15 PM MST
Where
Grand Flat and Arches forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the automated weather station at the Canyonlands Airport in Moab.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014908.